Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Topeka, KS

May 23, 20195 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2019, 7:40 PM CDT for 5 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 7:40 PM CDT (00:40 UTC)
Expired
May 23, 2019, 8:30 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:56 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KTOP 240040
SVRTOP
KSC027-029-143-157-201-240130-
/O.NEW.KTOP.SV.W.0080.190524T0040Z-190524T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
740 PM CDT Thu May 23 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  North central Ottawa County in north central Kansas...
  Southern Republic County in north central Kansas...
  Southwestern Washington County in north central Kansas...
  Northwestern Clay County in north central Kansas...
  Cloud County in north central Kansas...

* Until 830 PM CDT.

* At 740 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Delphos, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Clyde, Clifton, Miltonvale, Delphos, Norway, Agenda,
  Aurora and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for north
central Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3977 9781 3978 9712 3927 9749 3928 9782
TIME...MOT...LOC 0040Z 205DEG 60KT 3933 9763 

HAIL...1.25IN
WIND...60MPH
 
$$

BD
1 follow-up statement
335 
WWUS53 KTOP 240125
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
825 PM CDT Thu May 23 2019

KSC027-029-143-157-201-240134-
/O.EXP.KTOP.SV.W.0080.000000T0000Z-190524T0130Z/
Ottawa-Republic-Washington-Clay-Cloud-
825 PM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTTAWA...
SOUTHERN REPUBLIC...SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND
CLOUD COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for north
central Kansas.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Washington County.

LAT...LON 3977 9781 3978 9712 3927 9749 3928 9782
TIME...MOT...LOC 0124Z 205DEG 60KT 3999 9723 

$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:37 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 23, 6:37 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Thu May 23 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday Evening)
Issued at 324 PM CDT Thu May 23 2019

This afternoon, the mid level trough was observed across northern
Utah with a notable perturbation on water vapor lifting across
western Kansas. Coverage of showers and thunderstorms is beginning
to expand across western Kansas at the current hour with the
anticipation of these cells organizing into line segments as the
atmosphere becomes increasingly unstable further eastward into south
central and portions of north central Kansas. In addition to our
focus out west, we are also monitoring a warm front positioned from
the Kansas and Oklahoma border through southeast KS to south central
MO. While models are vary some on the northward progression this
afternoon, most short term guidance lift the front in the Ottawa,
Dickinson, and Morris county area by 6 PM this evening. The latest
runs of the HRRR and RAP are indicating the potential for some
initial cell development ahead of the western Kansas convection
within the warm sector south of the front or in vicinity during the
late afternoon and early evening. These supercells may be more
discrete and given the low level effective helicity increasing to
near 200 m2/s2 at this time, the threat for a few tornadoes is
possible in addition to large hail and damaging wind gusts. These
cells are expected to lift north and east during the early evening,
merging with the line of convection entering north central Kansas
after 9 PM.

The strong low level southerly jet coupled with >2000 J/KG of MUCAPE
suggest the strongest updrafts within the line may produce damaging
wind gusts and large hail. Storm mergers should deter the tornado
threat later in the evening, however cannot be completely ruled out.
Latest several runs of the RAP, HRRR, and HREF are hinting at
minimal forward progression overnight with the heaviest
concentration of rainfall remaining over north central Kansas. These
areas may be subject to the highest rainfall amounts with forecast
totals from 2 to 3 inches through Friday morning. Locally higher
amounts up to 5 inches are possible. Further south and east towards
much of northeast and east central areas, storms are expected to
gradually weaken in these areas, therefore 1 to 2 inches is the more
likely scenario. Based on the 2 to 3 inches stretching towards far
northeast areas, have decided to expand the Flood Watch to include
areas near the Nebraska border, Jackson, and Pottawatomie counties
for tonight.

Overall trends have the convection clearing north and east Friday
morning with a break in precip expected during the afternoon. As the
warm front reaches the Nebraska border tomorrow, much of the area
warms to the lower 80s with dewpoints potentially reaching 70
degrees by late afternoon. As the upper trough shifts towards the
North Dakota area by late afternoon, a mid level jet max lifts over
the plains with focus for development along a southwest to northeast
oriented boundary. Given the high instability and strong bulk shear
values up to 50 kts, severe storms are likely with all modes
possible, especially heavy rainfall through the overnight hours. For
tomorrow afternoon and evening, the focus area for heaviest rainfall
appears to bisect the CWA, from Dickinson county through Marshall
county, along with areas south and east.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu May 23 2019

Focus in the extended remains in the heavy rainfall and severe storm
potential from Saturday through Tuesday. Mean southwesterly flow
aloft coupled with several perturbations ejecting into the central
plains enhances the flooding potential, especially given that some
areas have received in upwards of 10 inches of rain since the
beginning of the month.

On Saturday, a boundary is progged to be positioned somewhere over
the state with indications for development along the boundary in the
afternoon, becoming more widespread in coverage in the evening
hours. Models are still differing on position of the boundary and
therefore where the heaviest rainfall axis occurs is still in
question. Confidence however remains moderate that portions of
central Kansas will see the best chance for scattered severe storms
and the heaviest rainfall. Surface based convection is more probable
given the lack of inhibition and expansive instability. Effective
bulk shear is not as high, but still supportive of supercells with
all hazards being possible. As storms congeal overnight, a line of
storms is likely as they progress across over most of the CWA late
Saturday night.

A similar scenario occurs Sunday night with the best pops currently
over north central Kansas. Activity spreads eastward over much of
northeast Kansas Memorial Day afternoon and evening as the main cold
front arrives. As the cold front surges through Tuesday morning,
there is finally a break in precip with a cooler and drier airmass
in place on Tuesday. Thereafter, upper ridge tries to build over the
Pacific Northwest with another closed low turning across the
southwest. Models differ on the strength of the upper ridge and
whether the closed low has an impact on the central plains after
Wednesday. Kept low chances throughout the week given the GFS is
still showing scattered storms in the area. Temps during the
extended are near normal in the mid and upper 70s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu May 23 2019

MVFR cigs are expected until the frontal boundary moves to the
north of the terminals and winds shift to the south which will
occur in the 09Z-13Z time period. Scattered tsra is also expected
at MHK after 02Z and at TOP and FOE around 06Z. LLWS still
expected with southeast surface winds and them winds from the
southwest near 1500 ft increasing to 40 kts through 12Z. Scattered
showers and tsra are expected through 18Z. Additional development
possible near the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for
KSZ008>012-020>024-034>037.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 23, 3:32 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 PM CDT Thu May 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 PM CDT Thu May 23 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe storms are possible after 6 PM this evening and
continuing through midnight across north central Kansas. Large
hail, damaging winds, and a tornado or two cannot be ruled out.
Locally heavy rainfall is possible as storms are expected to move
slowly and train over the same locations throughout the evening.
Rainfall amounts of 2 to 3 inches are expected for portions of
north central and far northeast Kansas. Locally higher amounts up
to 5 inches are possible through Friday morning.

The flash flood watch was expanded to include north central and
portions of northeast Kansas from this afternoon through Friday
morning. Flooding is especially dangerous at night when
flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The threat for severe weather continues Friday and Saturday, with
heavy rainfall and flooding also a hazard with these storms.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 23, 7:28 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT Thu May 23 2019

KSZ021-034-240100-
Clay-Ottawa-
728 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA AND SOUTHWESTERN
CLAY COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bennington, Wells, Longford, Oak Hill and Niles.

A Tornado Watch remains in effect until midnight CDT for central and
north central Kansas.

LAT...LON 3931 9744 3931 9737 3932 9737 3931 9719
      3913 9733 3913 9737 3908 9737 3896 9746
      3896 9758 3901 9770
TIME...MOT...LOC 0027Z 212DEG 41KT 3903 9755

Hennecke

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 23, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa45 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley, Washington38 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Washington34 min
May 23, 8:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 8:08 PM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
May 23, 8:16 PM CDTSpecial Weather StatementTOPClay29 min
May 23, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
May 23, 8:43 PM CDTSpecial Weather StatementTOPClay32 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
May 23, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
May 23, 9:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 23, 10:36 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 11:13 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris47 min
May 24, 2:17 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic43 min
May 24, 2:56 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington49 min
May 24, 3:41 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley49 min
May 24, 4:04 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
May 24, 4:29 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
May 24, 4:37 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
May 24, 4:58 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson17 min
May 24, 8:17 AM CDTRiver Flood WarningTOPNemaha21 hr
May 24, 9:45 AM CDTRiver Flood WarningTOPCloud7 days
May 24, 9:55 AM CDTRiver Flood WarningTOPGeary4 days
May 24, 2:48 PM CDTSpecial Weather StatementTOPLyon57 min
May 24, 3:08 PM CDTRiver Flood WarningTOPCloud54 hr
May 24, 3:10 PM CDTRiver Flood WarningTOPMarshall, Washington7 days
May 24, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
May 24, 4:25 PM CDTTornado WarningTOPLyon50 min
May 24, 5:11 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 24, 5:12 PM CDTTornado WarningTOPCoffey, Lyon, Osage33 min
May 24, 5:36 PM CDTSpecial Weather StatementTOPJackson24 min
May 24, 5:39 PM CDTSpecial Weather StatementTOPAnderson36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage48 min
May 24, 5:50 PM CDTSpecial Weather StatementTOPJefferson25 min
May 24, 5:50 PM CDTTornado WarningTOPCoffey, Osage18 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage43 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 24, 6:09 PM CDTFlash Flood WarningTOPAnderson4 hr
May 24, 6:12 PM CDTSpecial Weather StatementTOPJackson33 min
May 24, 6:22 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 24, 6:31 PM CDTSpecial Weather StatementTOPDouglas29 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage56 min
May 24, 6:36 PM CDTFlash Flood WarningTOPDouglas, Franklin4 hr
May 24, 6:45 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 6:57 PM CDTSpecial Weather StatementTOPBrown18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.